3 Related Questions:
1. From a claims adjustor: _A surgeon has put one of our claimants on Elavil. Do anti-depressants help the injured worker, and how much of this depression are we stuck with?_
2. From a physical therapist: _One of my clients is tearful in every physical therapy visit, and when I asked him if he were depressed, he said that he was_I think he needs medication._
3. From a nurse case manager: _How do I differentiate between injury as a cause of depression and all the craziness that is going on in this patient_s personal life?_
First and foremost: is the patient truly depressed? And has this been validated with diagnostic testing or simply assumed based upon the patient_s (or someone else_s) statements.
Unless clinically validated using recognized diagnostic testing, then all we have is a subjective impression that the patient _might_ be depressed.
He/She could just as easily be angry, frustrated, impatient, annoyed, and/or exasperated with the direction and outcome of care. You do not treat these emotions with anti-depressants.
Elavil is a very sedating drug with numerous side effects, chief among which is sedation. Patients on Elavil, even at low dosages, sleep much of the time_and it potentiates appetite_they gain weight. If they have a spinal or knee injury, this weight gain is certainly counterproductive.
Depression accompanying injury is not uncommon. However, the form of depression (major depressive disorder) that responds well to anti-depressants is not the same as the most common form of depression (dysthymia) seen among injured workers. Dysthymia responds less well to medication.
Also, be aware that many of the medications prescribed for pain can themselves be the cause of the depressed mood. Vicodin, Percodan, etc etc can evoke depressed mood in some patients.
There are many forms of depression, and you must first be certain that you know the cause and course of this particular patients depression. Again, this is determined by having the patient examined and not by a subjective impression that the patient is depressed.